Pennsylvania, 2025Tornado and Flash Flooding in Pennsylvania, June 17, 2025
June 17, 2025 · NWS CTP · 14 events in 4 counties and zones
A slow-moving surface warm front stationed across western Pennsylvania allowed for slow-moving showers and thunderstorms to form across southwestern Pennsylvania in an environment of anomalously moist air with long, skinny CAPE and enhanced low-level shear. Showers and thunderstorms across southwestern Pennsylvania initially formed during the early afternoon hours and continued into the evening…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving surface warm front stationed across western Pennsylvania allowed for slow-moving showers and thunderstorms to form across southwestern Pennsylvania in an environment of anomalously moist air with long, skinny CAPE and enhanced low-level shear. Showers and thunderstorms across southwestern Pennsylvania initially formed during the early afternoon hours and continued into the evening hours, producing numerous instances of flash flooding and closing roadways across Cambria, Blair, Bedford, and Fulton counties. The aforementioned low-level shear and instability allowed for a brief EF1 tornado to occur across southeastern Bedford County, on York Road. The maximum wind speed of the York Road Tornado was 95 mph, with a 1.1-mile path and a width of 175 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 11:49 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 17, 11:49 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
1249 PM EDT Tue Jun 17 2025
.SYNOPSIS...
* Scattered to numerous instances of flash flooding possible
this afternoon into early tonight across southwestern and
south central PA
* Strong to potentially severe thunderstorms possible Thursday
afternoon
* First significant heat wave to the season expected Sunday into
early week with Major Heat Risk forecast (level 3 of 4)
&&
.NEAR TERM /THROUGH TONIGHT/...
Spotty light rain showers are moving from west to east early
this morning across central PA. A solid overcast, sub-1500ft
stratus deck entrenched along and east of the Allegheny Front
combined with ridge shrouding fog/mist and drizzle pockets will
make for a rather dreary and damp start to the day with temps
in the 60-65F range. An SPS may be issued to highlight low
visibility in higher terrain based current airport and RWIS
observational data.
The main focus today is on the potential for numerous flash
floods with significant events possible. An extremely moist
near-record PW environment for mid June will support a moderate
risk excessive rainfall outlook (level 3 out of 4 ERO) which
[since 2009] has only occurred 5-6 days a year or less than 2%
of days annually.
Very moist southwesterly return flow from the Gulf - pinched
between Bermuda-type ridge off the southeast coast and digging
trough tracking east from the mid Mississippi Valley - will
interact with multiple mid level shortwave impulses and a
wavering sfc front to produce enhanced isentropic ascent
supportive of heavy convective rainfall this afternoon into
early tonight.
The high-res CAMs are in good agreement in targeting parts of
southwest/southcentral PA with increasing coverage of heavy
t-storm downpours during peak afternoon/evening heating.
Although storm motions are expected to be somewhat progressive
to the northeast based on 20-30kt mean wind, the magnitude of
deep layer moisture available to tap will be close to/if not at
record levels for mid June with PWs approaching 2 inches. The
near-record PW and deep warm cloud depths of 13000-14000 ft will
support hourly rainfall that has a chance (20-40%) of exceeding
2"/hr, with sub-hourly rain rates of 3-4"/hr possible. Despite
a lack of organization, repeating rounds of thunderstorms with
these intense rain rates could produce stripes of rainfall
exceeding 3" (50-60%) and locally 5" (20-30%) with the greatest
potential for the higher accumulations suggested by both HREF
and REFS guidance occurring over CPA. With FFG extremely
compromised and reduced to 0.75" or less/1hr in some areas, WPC
has upgraded to a MDT risk for excessive rainfall. Given the
strong +RA signal and background antecedent conditions, a flood
watch was an easy decision to highlight and message what could
be a potential higher-end flooding day in CPA. In terms of
hydrology, smaller streams and creeks are the most vulnerable
and most likely to experience flooding. No flooding is forecast
on the larger rivers at this time, but some could be affected.
After somewhat of a lull in rain coverage/intensity after 03Z or
11pm, high-res ensemble guidance favors an uptick on shower
activity through early Wednesday morning across the western
Alleghenies which appears tied to a trailing shortwave impulse.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Another midlevel shortwave trough is fcst to move through the
central Appalachians by 00Z Thu along the northwest periphery of
the upper level ridge off the Carolina coast.
Rather strong heating of a moist environment will result in
moderate to strong buoyancy Wednesday afternoon particularly
across southeast PA. Scattered diurnal storm development will be
possible with guidance generally depicting a belt of 35-45 kt
midlevel flow across the region. This modest flow enhancement
could result in some storm organization, with large PW and
steepened low-level lapse rates resulting in a threat for at
least isolated damaging wind. The D2 MRGL risk SWO clips the
eastern portion of the lower Susquehanna Valley.
By Thursday, a seasonably deep 500mb trough will move across
the Great Lakes into the Northeast CONUS. With rich moisture
already in place, it won't take much heating to drive
thunderstorm development Thursday afternoon ahead of and along
an approaching cold front. Timing of the cold front still varies
somewhat which adds an element of uncertainty to the severe
storm potential. That being said, SPC transitioned the D4 15%
severe prob to a D3 SLGT risk SWO which essentially covers the
southeastern 1/2 of CWA.
Higher confidence outcome is the front clears the area Thursday
night which will bring drier/less humid conditions to close out
the week an officially kick of astronomical summer (see climate
section).
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As upper ridging builds in, a capping inversion will limit any
shower/thunderstorm chances to sub 20 pct for Sat-Mon. By
Sunday, highs in the low to mid 90s are becoming more likely as a
very strong ridge of high pressure with 500mb heights
approaching 600dm builds overhead. NAEFS guidance depicts a ~72
hour period of anomalous 500mb heights, 700mb temperatures, and
850/925mb specific humidity values (>99th percentile for this
time of year). If such a forecast materializes, we could be
looking at a several day stretch of extreme heat and humidity
across the region. Monday looks to be the hottest day of the
stretch, with highs currently forecast in the 90s for most of
the area. Dewpoints in the mid 70s would push heat index values
over 100F for most locations east of I-99 and south of I-80,
with values approaching 105+ in the Lower Susquehanna Valley.
Although this forecast is still several days out and
uncertainty remains, the fact that we have been in a stretch of
relatively cool conditions means the quick switch into
significant heat and humidity could exacerbate the risk for
heat-related impacts.
In addition to warm afternoon temperatures and heat index
values, overnight lows will provide little to no relief from the
heat. With the expected stretch of hot and humid conditions, those
with heightened susceptibility to heat, such as young children,
older adults, people with chronic medical conditions, and
pregnant women, should prepare to limit time outdoors, wear
light clothing, and drink plenty of water later this weekend
and early next week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
12Z TAFS sent.
Not much to add, conditions at 7 AM about the same as the last
few days. Showers limited on coverage the last few hours.
Earlier discussion below.
06Z TAFS sent.
Main issue today into early Wednesday will be low CIGS.
Visibilities will low at times, mainly at night and in and
near showers and storms.
Chance for thunder will be a bit limited, unless low clouds
can break, and the airmass heated by the strong mid June
sun this aft.
No real change in the coming days.
Outlook...
Wed...VFR/MVFR with showers and thunderstorms possible, as warm
front pulls north of area.
Thu...Predominantly VFR, although strong PM t-storms are
possible with a cold frontal passage.
Fri-Sat...Predominantly VFR, with a slight chance of a rain
shower north.
&&
.CLIMATE...
Astronomical Summer (solstice) officially arrives on Friday,
June 20, at 10:42 p.m.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ010>012-
017>019-024>027-033>036-045.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl/Colbert
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 17, 1:22 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
222 PM EDT Tue Jun 17 2025
PAZ004>006-037-041-181830-
Warren-McKean-Potter-Tioga-Northern Lycoming-
222 PM EDT Tue Jun 17 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered flash floods are possible this afternoon into
early tonight. Most flooding will be localized with the most
vulnerable locations being urban areas, roads, and small streams.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong thunderstorms with gusty winds are possible Thursday
afternoon.
The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ010>012-017-018-024-033-181830-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-Cambria-
Somerset-
222 PM EDT Tue Jun 17 2025
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong thunderstorms with gusty winds are possible Thursday
afternoon.
The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ042-046-051>053-057>059-064>066-181830-
Sullivan-Southern Lycoming-Montour-Northumberland-Columbia-Dauphin-
Schuylkill-Lebanon-Adams-York-Lancaster-
222 PM EDT Tue Jun 17 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered flash floods are possible this afternoon into
early tonight. Most flooding will be localized with the most
vulnerable locations being urban areas, roads, and small streams.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.
The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-025>028-034>036-045-049-050-056-063-181830-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Union-Snyder-Perry-Cumberland-
222 PM EDT Tue Jun 17 2025
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.
The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Event by event
12 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Flash Flood, Cambria
- When
- June 17, 1:51 PM EST to 3:51 PM EST
- Where
- Cambria County, 1 mi E of Ebensburg to 1 mi ESE of Ebensburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -78.720
Flash flooding led to water across roadways in Ebensburg, with more heavy rain incoming.
Flash Flood, Cambria
- When
- June 17, 2:48 PM EST to 4:18 PM EST
- Where
- Cambria County, Ebensburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.479, -78.724
The basement of a home on Lakeview Road filled with water and water was approaching first floor of the home.
Flash Flood, Cambria
- When
- June 17, 3:00 PM EST to 4:30 PM EST
- Where
- Cambria County, Nanty Glo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.487, -78.832
Flash flooding was observed on Cardiff Road near Railroad Street on the north side of Nanty-Glo.
Flash Flood, Cambria
- When
- June 17, 3:15 PM EST to 4:45 PM EST
- Where
- Cambria County, Ebensburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.478, -78.724
Flash flooding resulted in four feet of water across the intersection of South Center Street and Lakeview Road in Ebensburg, closing the intersection.
Flash Flood, Cambria
- When
- June 17, 3:20 PM EST to 5:20 PM EST
- Where
- Cambria County, 1 mi NNW of Scalp Level to 1 mi N of Scalp Level
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -78.840
Flash flooding led to water across roadways in southern Richland Township.
Flash Flood, Blair
- When
- June 17, 4:30 PM EST to 6:00 PM EST
- Where
- Blair County, New Portage Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.429, -78.419
Flash flooding led to water across the intersection of Plank Road and Route 22 between Duncansville and Hollidaysburg.
Flash Flood, Blair
- When
- June 17, 5:05 PM EST to 6:35 PM EST
- Where
- Blair County, Geeseytown to 1 mi SSW of Geeseytown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.444, -78.354
Flash flooding was observed at the intersection of Locke Mountain Road and Reservoir Road in Frankstown Township.
Tornado, Bedford
- When
- June 17, 5:09 PM EST to 5:11 PM EST
- Where
- Bedford County, 1 mi NE of Purcell to 1 mi E of Purcell
- Rating
- EF1
- Path length
- 1.06 mi
- Path width
- 175 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.787, -78.363
The York Road Tornado (EF1) occurred in southeastern Bedford County during the evening hours of June 17, 2025 with estimated maximum wind speeds at 95 mph, with a path width of 175 yards and a path length of 1.1 miles. The tornado began just northeast of the intersection of Robinsonville Road and Sideling Hill Creek Road, causing tree damage as it continued to parallel Sideling Hill Creek Road. Multiple softwood and hardwood trees were snapped and uprooted along both sides of upper York Road, with power line poles and wires being knocked down near a residence on upper York Road. There were also multiple uprooted softwood and hardwood trees along lower York Road. The tornado first crossed upper York Road and then crossed Shreveport Road northeast of the intersection with York Road. The tornado then crossed the East Branch of Sideling Hill Creek, producing additional tree damage before dissipating west of Browning Road. No injuries or deaths were reported due to the York Road Tornado.
Flood, Cambria
- When
- June 17, 5:30 PM EST
- Where
- Cambria County, Elton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.281, -78.805
Standing water was observed alongside roads in the vicinity of Elton to the east of the University of Pittsburgh - Johnstown campus.
Flash Flood, Bedford
- When
- June 17, 5:30 PM EST to 7:30 PM EST
- Where
- Bedford County, 1 mi E of Purcell
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.780, -78.360
Flash flooding was reported at the confluence of the east branch and west branch of Sideling Hill Creek onto Sideling Hill Creek Road.
Flash Flood, Fulton
- When
- June 17, 6:30 PM EST to 8:00 PM EST
- Where
- Fulton County, 1 mi SSE of Needmore
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.834, -78.162
Flash flooding was reported along the 6000 block of Great Cove Road south of Needmore.
Flash Flood, Fulton
- When
- June 17, 6:30 PM EST
- Where
- Fulton County, 2 mi ESE of Emmaville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.888, -78.242
Heavy rain and flash flooding caused a rock slide near Town Hill.
Flash Flood, Bedford
- When
- June 17, 7:30 PM EST to 9:00 PM EST
- Where
- Bedford County, 1 mi SSW of Imler
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.208, -78.524
Flash flooding led to water across the roadway on South Imler Valley Road at the intersection with Sarah Furnace Road in Imler.
Flash Flood, Bedford
- When
- June 17, 7:40 PM EST to 9:10 PM EST
- Where
- Bedford County, 1 mi WNW of Osterburg to Osterburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.173, -78.530
Flash flooding led to water across the roadway on South Imler Valley Road near the intersection of Heritage Road near Osterburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, June 17, 2025$232,000 · EF2 · 44 events
- Tornadoes and Hail in Oklahoma, June 17 to 18, 2025$644,000 · EF1 · 36 events
- Tornado and Hail in Kansas, June 17, 2025EF0 · 86 events
- Damaging Winds in Georgia, June 17, 2025$74,000 · 52 kt wind · 44 events
- Flash Flooding in Pennsylvania, June 17 to 18, 2025$144,000 · 28 events
- Hail and Damaging Wind in Colorado, June 17, 20252.75 in hail · 53 events
- Tornado and Hail in Colorado, June 17, 2025EF1 · 25 events
- Tornadoes and Hail in Wyoming, June 17, 2025EF1 · 11 events
- Lightning Strike in Louisiana, June 17, 2025$50,000 · 1 event
- Debris Flow and Damaging Winds in Kentucky, June 17, 2025$27,000 · 50 kt wind · 6 events
- Damaging Winds in South Carolina, June 17, 2025$25,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Alabama, June 17 to 18, 2025$17,000 · 52 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266657, 1266658, 1266659, 1266661, 1266662, 1266665, 1266667, 1255828, 1266663, 1266673, 1266676, 1266678, 1266679, 1266680.